Medication errors can occur at any stage in the medicine circuit: during prescribing, dispensing, storing, preparing and administering. They pose a major public health problem.
A medication error is an unintentional failure in the medicine treatment process that causes or may cause harm to the patient. It usually involves errors in prescribing, dispensing, storing, preparing and administering a medicine.
European Union legislation requires information on medication errors to be collected and reported through national pharmacovigilance systems.
Healthcare professionals and patients are therefore encouraged to notify medication errors to the FAMHP. In 2016, in particular, a working group was set up within the FAMHP to compile available data on notifications received that require a cross-sectional evaluation (i.e. from several FAMHP services).
Following the assessment of each notification, corrective or preventive measures are taken if required. These are implemented in collaboration with the pharmaceutical industry.
Possible corrective or preventive measures include, for example:
- a change in the packaging (primary or secondary packaging);
- a change in the name of the medicinal product;
- a modification in the device used to administer the medicine;
- a communication published by the FAMHP to draw attention to a specific risk of medication error (for example through a Flash VIG-news);
- an informative e-mail sent directly to the hospitals’ pharmacovigilance contact points.
Children are particularly at risk
Medication errors are particularly alarming when they occur in children. Since the organs in children are not yet fully developed. Due to changes in their development, children are more vulnerable to the consequences of any potential medication errors.
Medication errors in children can take many forms. They may include errors in dosage, confusion between medicines or errors in the method of administration of medicinal products. They can also involve the simultaneous administration of medicinal products containing the same active ingredient. In some cases, overdosing can have serious consequences.
In paediatrics, the dose of medication to be administered is often calculated based on the child's weight. Calculation errors can lead to incorrect administration of the medicinal product and a risk of overdose or underdose. Furthermore, the use of devices such as a dosing syringe can be another source of error causing medication errors.
In order to prevent these errors, it is important to spend time checking the dosage when prescribing and dispensing the medicinal product. It is also crucial to make sure that the people involved (parents, family and care workers) understand and follow the instructions for preparing and administering medication to children.
Confusion between medicinal products that look similar or have similar names can also occur.
For example, it has been reported that parents or family members gave children a spoonful of mouthwash instead of syrup after switching similar bottles.
Notifications of medication errors received by the FAMHP
Since 2016, the agency has received more than 150 notifications of proven or potential medication errors. These notifications mainly came from primary healthcare professionals, but around 10 % of notifications came from patients.
The majority of errors reported to us since 2016 relate to ‘LASA’ medicines, which are medicines with visual (Look-Alike) and sound (Sound-Alike) similarities.
How to report a medication error?
- Errors with no adverse reactions
Potential or actual errors with no adverse reactions can be reported to email@example.com.
- Errors with adverse reactions
If the error led to an adverse reaction, the classic reporting system should be used and the context of the medication error should be described, via https://www.famhp.be/en/side_effect.
Both patients and healthcare professionals can report medication errors. The FAMHP ensures a follow-up of each notification received.
It is important to report all medication errors, whether or not they resulted in an adverse reaction. Reporting risks of medication errors and detected errors is also valuable for public health.
Caution: a medication error should not be confused with a medical error. Medication errors concern the medicine itself, whereas medical errors concern the medical action that was taken.